Alert archive / Texas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 113, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jul 13, 1996, 7:46 PM CDT for Randall County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 13, 1996, 7:46 PM CDT (00:46 UTC)
- Expired
- Jul 13, 1996, 8:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Randall County, TX
The radar
The Amarillo radar (KAMA), 34 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 7:56 PM CDT | Thunderstorm Wind 56 | Umbarger, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1629 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 140046 SVRAMA TXC381-140145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 746 PM CDT SAT JUL 13 1996 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...RANDALL COUNTY AT 744 PM CDT RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 5 MILES WEST OF CANYON. GUSTY WINDS IN EXCESS OF 60 MPH HAVE OCCURED WITH THESE THUNDERSTORMS. LARGE HAIL IS ALSO POSSIBLE. THE CLUSTER OF STORMS WILL MOVE EASTWARD AT 15 MPH AND MAY AFFECT THE CITY OF AMARILLO BY 830 PM CDT. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE IN SEVERE THUNDERSTORMS. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:50 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Jul 13, 2:50 PM CDT, 4 hours 56 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 250 PM CDT SAT JUL 13 1996 AIRMASS OVR THE PNHDLS REMAINS MOIST AND UNSTABLE AS INDICATED BY THE BROAD AREA OF MINUS 8 SFC BASED LIFTED INDEX. AS A WEAK SHRTWV EMBEDDED IN NW FLO ALOFT APPROACHES...EXPECT TSTMS TO DVLP INTO THE EVENING. ITS DIFFICULT TO PICK ANY ONE LOCATION THAT WILL BE MORE FAVORED FOR TSTMS AS THERE ARE NO DISCERNABLE SFC FEATURES TO FOCUS ON SO WILL BLANKET THE FCST AREA WITH AREAL QUALIFIERS SUCH AS SCTD OR NUMEROUS. THEN LATE TNGT INTO SUNDAY...THE QSTNRY FRONT OVER KANSAS WILL FINALLY BE PUSHED SWD AND ACRS THE PNDHLS. MODELS ARE IN VERY GOOD AGREEMENT WITH TIMING OF FRONTAL PASSAGE AND SEE NO REASON TO DISAGREE AT THIS POINT. WITH THAT...EXPECT FRONT TO REACH DHT AROUND DAYBREAK...AND AMARILLO BY MID TO LATE MRNG. CAN'T RULE OUT SHWRS AND A FEW TSTMS NEAR THE FRONT OR IN THE UPSLP REGIME BEHIND IT SO WILL CONT WITH CHC CATEGORY POPS SUNDAY. UPR RDG/HI THEN BUILDS OVERHEAD AS WE MOVE INTO MID-WEEK. ALTHO THIS SHOULD PUT A DAMPER ON ORGANIZED CONVECTION...WE CAN'T COMPLETELY DISMISS THE THREAT OF ISOL AFTN AND EVE STORMS. .AMA... TX...NONE. OK...NONE. SP
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:18 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 57 min |
| Jul 13, 9:52 PM CDT | Flash Flood Warning | AMA | Randall | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.